Interstitial pneumonitis after combination therapy with pegylated interferon α-2b and ribavirin for chronic hepatitis C

Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital, Niaosung Shiang, Kaohsiung, Taiwan, R.O.C.
Chang Gung medical journal 01/2007; 30(1):92-7.
Source: PubMed


Pulmonary toxicity is a rare but potentially fatal side effect occurring during interferon (IFN) alpha treatment for chronic hepatitis C. We present a 47-year-old woman who had chronic hepatitis C and was treated with pegylated IFN alpha-2b in combination with ribavirin, with a good virological response by week 10 of therapy. Then the patient began to complain of dyspnea on exertion and a dry cough. A diagnosis of interstitial pneumonitis was made according to the results of chest X-rays, high resolution computed tomography and bronchoalveolar lavage analysis. Pegylated IFN alpha-2b has a longer absorption and elimination half-life than conventional IFN alpha-2b and a comparable potency to conventional IFN alpha-2b. Although the tolerability of pegylated IFN alpha is comparable to that of conventional IFN alpha, pulmonary toxicity may occur more frequently with long-acting pegylated IFN alpha therapy at an inappropriately high dose. Based on a MEDLINE search up to 2004, we believe that this is the first reported case of a patient recovering from interstitial pneumonitis associated with pegylated IFN alpha-2b for chronic hepatitis C. Physicians should keep in mind the possibility of this complication when treating chronic hepatitis C patients with pegylated IFN alpha-2b and ribavirin combinational therapy.

Download full-text


Available from: Yung-Che Chen, Mar 07, 2014
  • Source
    • "She recovered without sequel [7]. In four combination-therapy cases the dosage of steroid therapy was not defined [20–23]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Combination of peginterferon and ribavirin is the current therapy for chronic hepatitis C infection (HCV). Interstitial pneumonitis is a rare side-effect of HCV therapy and is an important cause of dose reduction or discontinuation, impairing success of antiviral therapy. We performed a review of the literature in order to present diagnostic modalities and possible treatments for pneumonitis and to offer guidelines. We searched for cases where pneumonitis as a side-effect of HCV treatment was documented. First we performed a literature search via PubMed and Web of Science interface and second we searched three drug toxicity databases. We systematically analyzed all case reports with respect to clinical manifestations, type of treatment, and outcome. A literature search revealed 19 articles, containing 25 case descriptions, while we traced 33 cases from the drug toxicity databases. Pneumonitis presented with any of the combination of fever, dyspnea, and cough and can arise with any type of (conventional or pegylated) interferon. Mortality secondary to pneumonitis was seen in 7% of cases, exclusively with peginterferon alpha-2b. In most cases therapy was discontinued and steroids were started. Interferon-induced pneumonitis during HCV treatment is a severe complication and should be recognized in order to prevent further pulmonary damage and/or death.
    Digestive Diseases and Sciences 05/2009; 55(3):579-85. DOI:10.1007/s10620-009-0797-1 · 2.61 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Since 2004, pegylated interferon (P-IFN) in combination with ribavirin has become the optimal choice of therapy for chronic hepatitis C virus (HCV) infection. IFN a-2b suppresses HCV replication and restores elevated serum aminotransferase levels, leading to improvements in the histological changes in the livers of patients with chronic hepatitis C. Unfortunately, P-IFN has several adverse effects, including pneumonitis. This complication has been reported in the treatment of malignant diseases and CHC. We report a patient with interstitial pneumonitis thought to be caused by an IFN-based treatment in an unusual scenario of a patient with HCV-related Child-Pugh stage A cirrhosis, who experienced dyspnea, fever, and cough after 12 months of treatment with P-IFN a-2b. Her lung injury and pulmonary symptoms did not disappear despite discontinuation of IFN and the administration of corticosteroid. We concluded that the patient developed a fatal interstitial pneumonitis associated with P-INF a-2b therapy.
    Annals of hepatology: official journal of the Mexican Association of Hepatology 01/2008; 7(1):87-90. · 2.07 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report a patient who presented 6 months after orthotopic liver transplantation (OLT) with fever, dyspnea, and pulmonary infiltrates with biopsy-confirmed Pneumocystis jiroveci infection associated with a process of bronchiolitis obliterans organizing pneumonia (BOOP). We present this second case of BOOP associated with P. carinii pneumonia after OLT to highlight the risk of such disease combination in all transplant patients as well as discuss the protective effect of post-transplant prednisolone with trimethoprim-sulfamethoxazole prophylaxis and the possible duration of prophylaxis.
    Transplant Infectious Disease 03/2008; 10(5):339-42. DOI:10.1111/j.1399-3062.2008.00300.x · 2.06 Impact Factor
Show more